Louisiana, 2025

Damaging Winds in Louisiana, September 16 to 17, 2025

September 16 to 17, 2025 · NWS LCH · 5 events in 4 counties and zones

Diurnal heating allowed strong afternoon storms to develop across southwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Diurnal heating allowed strong afternoon storms to develop across southwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 16, 11:58 AM CST, 5 hours 22 minutes earlier. Its key messages:

  • Moist airmass coming off the Gulf will combine with upper low eclipsing the southeast US to bring about the chance for isolated to scattered afternoon showers today and Wednesday.
  • Temperatures should hold steady in the low 90s through the forecast period. This is still above normal temps by 2 to 3F.
  • Moisture increases substantially into the late weekend, however, rain chances likely don't return until the start of next work week.
Area forecast discussion, Sep 16, 11:58 AM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1258 PM CDT Tue Sep 16 2025

...New SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER...

.KEY MESSAGES...

- Moist airmass coming off the Gulf will combine with upper low
  eclipsing the southeast US to bring about the chance for
  isolated to scattered afternoon showers today and Wednesday.

- Temperatures should hold steady in the low 90s through the
  forecast period. This is still above normal temps by 2 to 3F.

- Moisture increases substantially into the late weekend, however,
  rain chances likely don't return until the start of next work
  week.

&&

.SHORT TERM...
(Tonight through Thursday night)
Issued at 1255 PM CDT Tue Sep 16 2025

Upper level low and frontal low spinning over the southeast US
will continue to spread their influence to the west and southwest.
This northerly fetch will keep some slightly drier air overhead.
However, due to moisture in the lower levels and weakness
developing aloft, scattered showers and isolated thunder will be
possible through the afternoon hours.

Further weakness spreads overhead Wednesday with the upper low
lifting out and trof left behind. This may result in a more
scattered covering, chances will still be rather limited, though.

The associated increase in cloud cover from weakness will also
assist with keeping highs somewhat in check each day. Highs in the
lower 90s can be anticipated with daytime heat indices in the mid
90s.

11

&&

.LONG TERM...
(Friday through next Monday)
Issued at 1255 PM CDT Tue Sep 16 2025

The longterm pattern continues to confound. One round of model
guidance, there's confidence and the next round, guidance
diverges. This limits forecaster confidence through the end of the
week.

It appears a series of weak trofs will roll through the upper
Plains and Midwest as surface high meanders around the southeast
US and upper longwave trof sits over the north Gulf. This pattern
is not a slam dunk for one particular forecast or another. In the
dead of summer when tropical moisture abounds, this would be a
typical diurnal thunderstorm / seabreeze pattern. But considering
the much drier airmass in place through the period, it's likely
PoPs will be tamped down to less than 25 percent each day.

Northwesterly flow aloft may help usher slightly cooler air down
in the region, but the uncertain pattern gives me pause that a
cool down is on the way. Due to high pressure lingering nearby,
best expect high temps to prevail a few degrees above normal
with lower 90s to around 89F each day.

11

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Tue Sep 16 2025

Scattered MVFR CIGs developed across the area as moisture returns
to the region and weakness develops aloft. A few scattered showers
and isolated thunderstorms may develop across the area this
afternoon but widespread impactful thunderstorms are not
anticipated.

11

&&

.MARINE...
Issued at 1255 PM CDT Tue Sep 16 2025

Winds and seas will generally remain low through the period. There
may be brief periods of outer waters enhancing to 2 to 3 ft as
easterly flow increases on passing waves. Rain chances also
increase from the south later in the period as upper level
patterns become a bit more active.

&&

.FIRE WEATHER...
Issued at 1255 PM CDT Tue Sep 16 2025

A few scattered showers or isolated thunderstorms will be possible
today and Wednesday as weakness develops aloft within a semi moist
airmass. Daytime minimum RH values in the 40 to 50 percent range
can be expected today and Wednesday. Drier air works its way down
the column on Friday dropping daytime minimum RH values to around
35 to 40 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  93  69  93  68 /  20  10  20  10
LCH  92  72  90  71 /  20  10  30  10
LFT  91  71  90  69 /  30  10  30   0
BPT  92  72  91  72 /  20  10  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...11
LONG TERM....11
AVIATION...11

In the hours before

Special weather statement, Sep 16, 3:38 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
438 PM CDT Tue Sep 16 2025

LAZ141-142-241-242-162215-
Southern Calcasieu LA-Southern Jefferson Davis LA-
Northern Calcasieu LA-Northern Jefferson Davis LA-
438 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JEFFERSON DAVIS AND
SOUTHEASTERN CALCASIEU PARISHES THROUGH 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa, moving southwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Iowa, Lake Charles Regional Airport,
Moss Bluff, Lebleu Settlement, and Holmwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3025 9335 3035 9303 3019 9293 3005 9313
      3005 9322
TIME...MOT...LOC 2138Z 060DEG 14KT 3024 9306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Slaughter
Special weather statement, Sep 16, 4:11 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
511 PM CDT Tue Sep 16 2025

LAZ028-029-162300-
Avoyelles LA-Rapides LA-
511 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RAPIDES AND
AVOYELLES PARISHES THROUGH 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acme, or 16 miles northeast of Bordelonville, moving southwest at 10
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marksville, Simmesport, Moreauville, Bordelonville, Effie,
Cottonport, Mansura, Hessmer, Plaucheville, Deville, Brouillette,
Lake Ophelia National Wildlife Refuge, Dupont, Poland, Big Bend,
Centerpoint, Ruby, and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3133 9208 3134 9203 3132 9200 3130 9200
      3128 9202 3127 9199 3122 9199 3125 9196
      3122 9194 3123 9192 3128 9195 3130 9191
      3122 9178 3120 9169 3102 9175 3097 9181
      3085 9182 3085 9185 3123 9239 3138 9210
TIME...MOT...LOC 2211Z 041DEG 9KT 3131 9177

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Slaughter

The radar

The Ft Polk radar (KPOE), 78 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Avoyelles

When
September 16, 5:20 PM CST
Where
Avoyelles County, 0.59 mi W of Bunkie
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.950, -92.190

Thunderstorm wind downed a tree onto a home in Bunkie.

Thunderstorm Wind, Lafayette

When
September 17, 3:04 PM CST
Where
Lafayette County, 0.69 mi S of Torian
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.240, -92.030

A tree fell onto a house on Pearl Street trapping people inside.

Thunderstorm Wind, Jefferson Davis

When
September 17, 3:51 PM CST
Where
Jefferson Davis County, 2.83 mi SSW of Lacassine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.190, -92.930

Power poles were blown down along Highway 101 near Lacassine. A tree was also reported down in nearby Elton.

Thunderstorm Wind, Calcasieu

When
September 17, 4:20 PM CST
Where
Calcasieu County, 3.29 mi SSW of Holmwood
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
30.080, -93.100

A barn was blown down on Robinson Road.

Thunderstorm Wind, Calcasieu

When
September 17, 4:54 PM CST
Where
Calcasieu County, 4.87 mi S of Vincent
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.080, -93.360

Large tree branches were blown down from thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295067, 1294940, 1294941, 1294942, 1294951.